Back to Ask the Diabetes Team Ask the Diabetes Team

From Oak Park, Michigan, USA:

My 10 year old granddaughter was diagnosed four years ago. In August 2005, she was switched over to the Lantus and NovoLog. It took some time to find out why her blood sugars were so high (not enough insulin coverage per carbohydrate ratio). For three weeks, her blood sugar levels were perfect. Her mother reached a toxic level with Dilantin, which required hospitalization, so full responsibility was left on the father and the fraternal grandmother. They missed an insulin injection and did not give her the proper insulin to carbohydrate ratio so, of course, she went into DKA. They are under investigation.

In the meantime, I am trying to get her blood sugar back under control. Her father neglected to give me the new instruction. I had to get the instructions myself, 18 units of Lantus, 1 unit of NovoLog per 15 g of carbohydrates, target goal 150 mg/dl [8.3 mmol/L] with 1 unit causing a drop of 60 mg/dl [3.3 mmol/L], which was different from what my granddaughter told me. That explains why her blood sugar has been so high since she left the hospital on November 22.

I believe this morning is the first time she has had the correct dosage of Lantus (18 units), four units of NovoLog to correct for a blood sugar of 375 mg/dl [20.8 mmol/L], and two and a half units of NovoLog for her breakfast of 33 g of carbohydrates.

The school has agreed to work with me and calls me with all her blood sugar readings. Within three hours of her last reading, her blood sugar read 399 mg/dl [22.2 mmol/L]. As I am writing, I just received another blood sugar reading (within three hours of the previous reading) and she was 319 mg/dl [17.7 mmol/L]. I gave instructions for a correction and explained the insulin to carbohydrate ratio: for 399 mg/dl [22.2 mmol/L] - five units for correction; two units for 26 grams of carbohydrates and for 319 mg/dl [17.7 mmol/L - three units for correction; four units for 56 grams of carbohydrates. For that 399 mg/dl [22.2 mmol/L] reading, should she have corrected for the blood sugar only and no snack? Am I looking for results to soon? I've looked back at previous readings and they did not immediately drop to normal readings, but her blood sugar did not increase. Any information or advise you can share with me to help get her back on track will be deeply appreciated.

My granddaughter has been hospitalized in DKA three times within the last 100 days. Her father has physical custody of the child because of her mother's mental and physical condition (she suffered a brain aneurysm). He is under investigation by the hospital's endocrine team and he will be referred to the state if the deficiencies are not corrected. I am communicating with the diabetic nurse. Sometimes the phone tag can take a day or two before we actually communicate. I need answers now.


I am uncertain from your letter how soon you check the glucose levels after a "bolus" injection of NovoLog. But, I would typically say to check the follow-up glucose level about 90 minutes to two hours after a shot of NovoLog.

Having said that, I would also add that with higher glucose readings comes the increased likelihood of her developing ketones. I find that the typical doses of NovoLog that one might use to correct higher glucose values often is insufficient in the presence of ketones. I typically prefer to use REGULAR insulin then. Since Regular insulin has a longer effect that NovoLog, I might ask to check the blood glucose three to four hours after a shot of Regular.

I certainly encourage you to contact your granddaughter's own pediatric diabetes team. There should be someone on-call every day to help you through days like this.

With all the turmoil, physical and certainly emotional that your granddaughter has gone through, I can image that simply "stress" is playing a roll in keeping those glucose levels up.

I also strongly advise, given her three recent hospitalizations for DKA, that YOU PERSONALLY give her the injections of insulin! DO NOT tell her what to take; DO NOT "supervise" her taking it. GIVE HER THE INJECTIONS YOURSELF to be 100% certain that all the insulin was given, with no leaks, etc. Also, it is a common recommendation to check for ketones when the blood glucose is more than 240 mg/dL [13.3 mmol/L].

Good luck. And talk with her own diabetes team on-call!


Original posting 2 Dec 2005
Posted to Hyperglycemia and DKA and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.